IJCCM
 

CASE REPORT
[View FULLTEXT] [Download PDF
 
Year : 2012  |  Volume : 16  |  Issue : 1  |  Page : 58-59  

Cartap hydrochloride poisoning: A clinical experience

Hari K Boorugu, Anugrah Chrispal 
 Department of Medicine Unit 2, Christian Medical College, Vellore, Tamil Nadu, India

Correspondence Address:
Hari K Boorugu
Department of Medicine Unit 2, Christian Medical College and Hospital, Vellore- 632 004, Tamil Nadu
India

Cartap hydrochloride, a nereistoxin analog, is a commonly used low toxicity insecticide. We describe a patient who presented to the emergency department with alleged history of ingestion of Cartap hydrochloride as an act of deliberate self-harm. The patient was managed conservatively. To our knowledge this is the first case report of Cartap hydrochloride suicidal poisoning. Cartap toxicity has been considered to be minimal, but a number of animal models have shown significant neuromuscular toxicity resulting in respiratory failure. It is hypothesized that the primary effect of Cartap hydrochloride is through inhibition of the [ 3 H]-ryanodine binding to the Ca 2+ release channel in the sarcoplasmic reticulum in a dose-dependent manner and promotion of extracellular Ca 2+ influx and induction of internal Ca 2+ release. This results in tonic diaphragmatic contraction rather than paralysis. This is the basis of the clinical presentation of acute Cartap poisoning as well as the treatment with chelators namely British Anti Lewisite and sodium dimercaptopropane sulfonate.


How to cite this article:
Boorugu HK, Chrispal A. Cartap hydrochloride poisoning: A clinical experience.Indian J Crit Care Med 2012;16:58-59


How to cite this URL:
Boorugu HK, Chrispal A. Cartap hydrochloride poisoning: A clinical experience. Indian J Crit Care Med [serial online] 2012 [cited 2017 Nov 18 ];16:58-59
Available from: http://www.ijccm.org/article.asp?issn=0972-5229;year=2012;volume=16;issue=1;spage=58;epage=59;aulast=Boorugu;type=0